Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 30, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 1, 1999, 11:20 AM CDT for Chautauqua County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 1999, 11:20 AM CDT (16:20 UTC)
- Expired
- Jul 1, 1999, 1:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Chautauqua County, KS
The radar
The Wichita radar (KICT), 120 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 011621 FFWICT KSC019-011845- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1120 AM CDT THU JUL 1 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE * FLASH FLOOD WARNING FOR... CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS * UNTIL 145 PM CDT * AT 1115 AM CDT LAW ENFORCEMENT OFFICIALS REPORTED THE FLOODING OF STREETS...COUNTY ROADS AND BRIDGES WAS CONTINUING. ALTHOUGH THE RAIN HAS ENDED ACROSS THE AREA...EXCESSIVE RUNOFF FROM THE STORMS WILL CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...CITY STREETS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 1:53 AM CDT, 9 hours 27 minutes earlier.
Area forecast discussion, Jul 1, 1:53 AM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 153 AM CDT THU JUL 01 1999 I WILL KEEP IT SHORT AND SWEET DUE TO THE WEATHER. MAIN PROBELM WILL BE HOW LONG TO HOLD ONTO THE POPS TODAY AND HOW HOT WILL IT GET LATER IN THE PERIOD. 03Z SURFACE CHART SHOWED LOW PRESSURE IN SOUTHEAST COLORADO WITH NEARLY STATIONARY BOUNDARY STRETCHING FROM NEAR GCK...DDC...EMP...TO MKC. WITH A VERY MOIST ATMOSPHERE AND A WEAK FORCING MECHANISM PRESENT ...SHOWERS AND THUNDERSTORMS HAVE BEGUN TO FIRE. I EXPECT THE PRECIPITAITON TO DEVELOP MORE INTO AN MCS TYPE SCENARIO CLOSER TO SUNRISE...SO POPS WILL BE KEPT THROUGH THE MORNING HOURS. THE WEAK BOUNDARY THEN DROPS SOUTH AND STRETCHES FROM NEAR ICT TO MKC BY F18. THIS WOULD PUT THE PRIME AREA OF PRECIPITATION IN SOUTHEAST KANSAS...SO CHANCE POPS WILL BE KEPT THROUGH THE DAY AND INTO THE EVENING. I AM STILL ON THE FENCE HERE IN SC KANSAS FOR THE EVENING HOURS ...SO I WILL DECIDE BY ISSUANCE TIME. IF I DO KEEP THE POPS...THEY WILL BE SLIM. CENTRAL SHOULD BE IN THE CLEAR THIS AFTERNOON AND TONIGHT WITH DRYING NORTH FLOW. THE BOUNDARY THEN SINKS INTO OKLAHOMA BY F30 AND SOON WASHES OUT AND ALLOWS GOOD RETURN FLOW ON FRIDAY. I WOULD THINK A BIG ENOUGH CAP WILL BE IN PLACE...SO I WILL DROP THE SLIGHT CHANCE POPS AT THIS TIME THE FWC VALUES LOOK REASONABLE WITH GOOD WARM AIR ADVECTION AT H8 THORUGH F48. NUMBERS TO FOLLOW SHORTLY. CHANCE .ICT...NONE.
In the hours before
Special weather statement, Jul 1, 9:15 AM CDT, 2 hours 5 minutes before
KSZ067>069-082-083-091>093-011444- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 915 AM CDT THU JUL 1 1999 ...SEVERE THUNDERSTORM WATCH 502 THAT WAS IN EFFECT FOR ALL OF SOUTH CENTRAL KANSAS EXCEPT FOR MARION AND CHASE COUNTIES HAS BEEN CANCELLED... THE THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH FOR BUTLER...COWLEY...HARPER...HARVEY...KINGMAN...RENO...SEDGWICK... AND SUMNER COUNTIES HAVE MOVED OUT OF THE AREA. THE THREAT FOR SEVERE WEATHER HAS ENDED...SO SEVERE THUNDERSTORM WATCH 502 HAS BEEN CANCELLED. FINCH
Special weather statement, Jul 1, 9:15 AM CDT, 2 hours 5 minutes before
KSZ067>069-082-083-091>093-011444- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 915 AM CDT THU JUL 1 1999 ...SEVERE THUNDERSTORM WATCH 502 THAT WAS IN EFFECT FOR ALL OF SOUTH CENTRAL KANSAS EXCEPT FOR MARION AND CHASE COUNTIES HAS BEEN CANCELLED... THE THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH FOR BUTLER...COWLEY...HARPER...HARVEY...KINGMAN...RENO...SEDGWICK... AND SUMNER COUNTIES HAVE MOVED OUT OF THE AREA. THE THREAT FOR SEVERE WEATHER HAS ENDED...SO SEVERE THUNDERSTORM WATCH 502 HAS BEEN CANCELLED. FINCH
Local storm report, Jul 1, 9:18 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
918 AM CDT THU JUL 1 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM NIOTAZE KS 60 MPH TSTM GUST
07/01/99 CHAUTAUQUA REPORTED BY AGTAP OBSERVER
0903 AM COFFEYVILLE ARPT KS 58 MPH TSTM GUST
07/01/99 MONTGOMERY ASOS OBSERVATION
NOONANLocal storm report, Jul 1, 9:18 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
918 AM CDT THU JUL 1 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM NIOTAZE KS 60 MPH TSTM GUST
07/01/99 CHAUTAUQUA REPORTED BY AGTAP OBSERVER
0903 AM COFFEYVILLE ARPT KS 58 MPH TSTM GUST
07/01/99 MONTGOMERY ASOS OBSERVATION
NOONANLocal storm report, Jul 1, 10:03 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1003 AM CDT THU JUL 1 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0838 AM 2 NE ELGIN KS 60 MPH TSTM GUST
07/01/99 CHAUTAUQUA REPORTED BY AGTAP OBSERVER
0840 AM PERU KS 60 MPH TSTM GUST
07/01/99 CHAUTAUQUA REPORTED BY AGTAP OBSERVER
0858 AM INDEPENDENCE KS WIND DAMAGE
07/01/99 MONTGOMERY TREES AND LIMBS DOWN THROUGHOUT TOWN
0908 AM EDNA KS 60 MPH TSTM GUST
07/01/99 LABETTE REPORTED BY AGTAP OBSERVER
NOONANLocal storm report, Jul 1, 10:03 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1003 AM CDT THU JUL 1 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0838 AM 2 NE ELGIN KS 60 MPH TSTM GUST
07/01/99 CHAUTAUQUA REPORTED BY AGTAP OBSERVER
0840 AM PERU KS 60 MPH TSTM GUST
07/01/99 CHAUTAUQUA REPORTED BY AGTAP OBSERVER
0858 AM INDEPENDENCE KS WIND DAMAGE
07/01/99 MONTGOMERY TREES AND LIMBS DOWN THROUGHOUT TOWN
0908 AM EDNA KS 60 MPH TSTM GUST
07/01/99 LABETTE REPORTED BY AGTAP OBSERVER
NOONANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:58 AM CDT | Flash Flood Warning | ICT | Saline | 6 hr |
| Jul 1, 5:08 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 67 min |
| Jul 1, 6:07 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Jul 1, 6:11 AM CDT | Flash Flood Warning | ICT | Harper | 4 hr |
| Jul 1, 6:38 AM CDT | Flash Flood Warning | ICT | Sumner | 4 hr |
| Jul 1, 6:43 AM CDT | Flash Flood Warning | ICT | Saline | 3 hr |
| Jul 1, 7:19 AM CDT | Flash Flood Warning | ICT | Cowley | 4 hr |
| Jul 1, 7:55 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 65 min |
| Jul 1, 8:40 AM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| Jul 1, 8:44 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 46 min |
| Jul 1, 9:08 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 52 min |
| Jul 1, 9:14 AM CDT | Flash Flood Warning | ICT | Labette, Montgomery | 3 hr |
| Jul 1, 11:50 AM CDT | Flash Flood Warning | ICT | Montgomery | 2 hr |
| Jul 1, 6:02 PM CDT | Flash Flood Warning | ICT | Johnson | 12 hr |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.